A 19 year old boy died of methodone overdose our local paper told us yesterday. Another junkie bites the dust? No, the story goes on to say that he became addicted to ordinary prescription painkillers. He had a dislocated shoulder and had been given the tablets for the pain. In a short while he was addicted. The methodone, of course, was supposed to break the addiction.
Meantime, my own dear husband developed arthritis in his hip. X rays showed that he had no cartilage whatsovever, bone on bone, with excruciating pain. He was given co-codamol for the pain on prescription, which continued after his hip replacement operation. Came the day when there was no more pain, and he thought he didn't need the painkillers any more. But he too was addicted.
Stopping the tablets made him feel very ill, with aches in arms and legs, restlessness, depressive feeling to the point of suicidal thoughts, heart palpitations, breathlessness, feeling cold, and a general feeling of being unwell. It took us a day to realise it was withdrawal from the tablets, and reading the leaflet in with the pack, it told us exactly that! Back on the tablets, he returned to normal within an hour!
How common is prescription medication addiction? Well, there doesn't seem to be any information that we could access. But there are sites on line which talk about codeine addiction. A friend who works in a local pharmacy, said that there were a number of people who came in regularly for codeine/paracetamol tablets whom they had on a 'watch' list.
Why is codeine addictive? Simply put, it is an opiate in the same family as tramadol, morphine, and heroin. And we all know how addictive heroin is.
So, if you found yourself addicted, what can you do about it?
The sites we looked at all recommended going 'cold turkey'. That is, to just stop the tablets. It would take five days to be free of the tablets, but each day of those five days would increase the symptoms of withdrawal. The pain would increase. (We assumed they meant headache, although my husband did not suffer that; perhaps they meant other, nerve or muscle pain, particularly in the arms and legs.) It did not sound like an option for my husband who has suffered a heart attack two years ago and we did not feel we could risk the palpitations and breathlessness.
So we went to our doctor, who flatly told us that he didn't think the symptoms my husband experienced could be co-codamol withdrawal! He thought the symptoms could be down to thyroid dysfunction, so he ordered a blood test (ten days to get a blood test, and another five to get the results.) Then come back and see him.
Back to our friendly website, where one person in America said that her doctor had told her to halve the medication for a week, then again for another week and so on. She decided to go cold turkey, so we have no idea how she got on. But we decided to try that method on our own.
As the tablets were 30 mg codeine and 500 mg of paracetamol each, and the dose had been two tablets four times a day, making 60 mg of codeine per dose, or 240 mg per day, we could halve the dose by cutting out one tablet. So that's what we did. Initially, he had a few small effects, especially as the time for the next dose came near, but in a short time the body adjusted, and five days later we felt ready for the next drop.
However, where could we get 15 mg of codeine? Well in Britain, you cannot buy codeine on its own over the counter. You can buy 20mg codeine with ibuprofen over the counter. But heart attack patients cannot take ibuprofen. But we could buy 8mg codeine/500mg paracetamol tablets. And only 32 of them at a time. Why? Because the pack tells you in plain language that they are addictive!
Anyway, so now it was 2 of those four times a day, and that lasted for four days until the next drop, which was down to just one 8 mg tablet per dose. The first day he had four doses. The second day he had three doses, but the arm and leg aches returned just before each dose. The day after (getting impatient here) he dropped it again by cutting the tablet in half. He had one half (4 mg) twice that day, but just before bed the aches got worse, so he succumbed to an 8 mg. The next day he had no tablets at all until just before bed, when the arms and legs ache came on again, when he had a half tablet (4 mg.) But he did have a very bad night. The next morning he didn't seem to need any, but again just before bed-time he had to have another 4 mg.
The day after he decided he wasn't going to have the one before bedtime at all. So a completely codeine free day. The aches came on again, but he took two ordinary paracetamol. He had a bad night's sleep, but survived it.
Yesterday he had no tablets, and no aches only a 'slight feeling' in his arms, and a good night.
The whole process took us 17 days to be completely free.
We found also that a good all-round B vitamin tablet helped with the depressive feelings.
Was it easy? Well, no. Each time we halved the dose, the body reacted, especially at the time just before the next dose was due. The reaction, though was a lot less than the day when he thought he would go cold turkey! It was do-able.
As for me, I have needed a lot of patience to support him. I had to keep encouraging him. He could do it. I had to remain positive. And when he was bad-tempered (unusual for my normally placid husband) I had to try not to be bad tempered back. Well, we've been married over 42 years now, so we have learned to support each other in love.
Another thing that helped was keeping a chart of the time and what tablets taken. When we found it hard going we could look back and see the progress he had made.
Now he is free. Never again will those wretched things darken our doors. It's been a fight, but we got there.
I have published this post because others may benefit from our experience.
Evelyn Tidman is the author of factual historical novels GENTLEMAN OF FORTUNE The Adventures of Bartholomew Roberts, Pirate; ONE SMALL CANDLE The Story of William Bradford and the Pilgrim Fathers; FOR THE KING, Roger L'Estrange and the Siege of King's Lynn.